Tski

I'm confused about tapering off Medrol. I'm at 4 mg now and wake up with a lot of pain from PMR I've had for 1 1/2 years. One rheumi said I should not be in pain before reducing. Another one told me we need to find something else to mitigate the pain because being on steroids too long will cause problems a lot worse than PMR. I've been taking 400-800mg ibuprofen daily and "eventually", about 5 hours later I feel better. But as I said before the pain is BAD, like being beat up with baseball bats every morning. Should we or should we not taper while in pain??

4 Replies

oldestnewest
  • I think you know the answer! You should be going up, not down. Just a mg more might see you pain free and not needing brufen. 4mgs medrol is neither here nor there. You want to be pain free on whatever dose it takes To make life enjoyable.

  • Taking NSAIDs such as Ibuprofen alongside steroids is not recommended due to the risk of stomach ulcers. Far better to take the amount of steroid that controls the pain rather than put yourself at this risk. Certainly, you should be increasing the dose rather than tapering whilst in such pain. Cast your mind back to whichever dose you were at your most comfortable, and return there for a few weeks. Good luck.

  • All I can say is that after being on well over 10mg of pred of one sort or another for nearly 4 years I had no real long term effects. I'm now (finally) down to 4mg. To be frightening you after 18 months is not good. I will admit I had horrible side effects with Medrol - but it didn't appear to work for me even at 20mg - the difference between 2 days, one on 20mg Medrol and the next on 15mg Lodotra (Rayos) was like night and day! After two and half years of Lodotra I am down to 4mg, have lost all the Medrol weight (40lbs), cholesterol is back to normal range (no statin) and the beard and muscle myopathy have disappeared. Below 5mg is a low dose with very few risks long term.

    If you still have pain like this, as Saxjody says: you need more steroid not less. There is no other real option - and you are at far higher risk taking ibuprofen alongside pred, taking NSAIDs and pred increases the risk of gastric bleeds considerably. And I would strongly dispute whether long term side-effects are "much worse than PMR" - that rheumy obviously has no concept of the pain and disability that accompanies PMR.

    Can you not go back to the first rheumy? Your second one is in cloud cuckoo land. To be at 4mg after 18 months would be regarded as heaven by most PMR patients.

    Where are you? If you are on Medrol I'd suspect the US, as it is rarely used in the UK. If you are in the US then ask if you could try Rayos, a delayed release form of prednisone you take at 10pm so it is working before you get up - designed to manage morning stiffness. I've been on it for nearly 3 years now and I think it is brilliant. Unfortunately, if you are in the UK then you can only have it privately and it is pretty pricey compared to ordinary formulations.

  • Thank you all for your comments. Yes, I'm in the US and have never heard of Rayos, and Medrol is pricey here too. It seems to work a little better than the Pred for me.

    I really don't know that going up is the answer. I have done that in the past when I was on 8mg and went up to 13. Eventually we all have to come down. Maybe some pain has to be a part of it?? I can see myself being on Medrol for many, many years if I wait to be pain free before tapering. I already have osteoporosis because of the Medrol.

    The problem with my first rheum is I told her repeatedly I was in pain (she ignored me) in the morning but she would see me in the afternoon when I was fine. Then I saw her in the morning one time and she seemed shocked that I was in as much pain as I told her previously.

    Anyway, my 2nd rheumy told me my adrenal gland is not working until I get to about 2mg, which is when it should "kick in". I don't know if that's true. Wouldn't I be dead if my adrenal glands are not working?? I'm going to stop taking the Nsaids too.

    Has anyone ever heard of bio-identical hormone replacement? I'm just wondering if maybe PMR is caused my a hormonal imbalance. I'm going to talk with a Family Nurse Practitioner (FNP) next week about it. Just curious if anyone has heard of it.

You may also like...